Type of Spiritual Experience
A description of the experience
Paranoid psychosis after abuse of Actifed - Department of Psychological Medicine, Southern General Hospital, Glasgow G51 4TF - KATHERINE M LEIGHTON, MB, CHB, senior house officer in psychiatry
A 27-year-old single male clerical worker presented at the psychiatric outpatient department in May 1981 complaining of acute psychotic symptoms. He had a six-year history of a bipolar affective disorder and from October 1980 had been treated with lithium (Liskonum 225 mg in the morning and 450 mg at night), since when his mood had been stable. He attended regularly for follow-up.
He described a 10-day history of paranoid symptoms, with ideas of influence (vibrations in his body) and auditory hallucinations (third-person commentary). He believed that his neighbours were trying to influence him and spying on him. These psychotic symptoms occurred in the absence of mood change and in the presence of clear consciousness. He had never experienced similar symptoms in the past. At this stage diagnosis was in doubt. Lithium treatment was continued as before and trifluoperazine 5 mg nightly added.
Two days later he was admitted to the psychiatric unit after the onset of muscle spasm and opisthotonos thought to be a dystonic reaction to the neuroleptic. This settled on admission after administration of procyclidine.
Paranoid symptoms also settled quickly on the day after admission. He was discharged four days later taking the same medication. At follow-up 10 days later he appeared well, with no relapse of paranoid symptoms. Here the aetiology became clear. He admitted to having abused Actifed for many years, taking one to two bottles at weekends to help him relax, and he also found that it caused pleasant perceptual changes (sounds seemed louder and colours more vivid). Two weeks before presentation he had increased his intake to two bottles a day. He denied abuse of LSD or amphetamines. The hallucinations disappeared the day after he stopped Actifed.
…. Actifed is a proprietary medicine, freely available over the counter. Pharmacists report that it sells well and is widely used. The possibility that Actifed abuse is common must be considered.
Routine questioning on abuse of Actifed may be appropriate in new cases of paranoid illness and also for known psychiatric patients, in whom the condition is likely to be misdiagnosed.
I thank Dr E P Worrall, consultant psychiatrist, Southern General Hospital, for his help.